Kentucky, 2011

Tornado and Flash Flooding in Kentucky, April 23, 2011

April 23, 2011 · NWS LMK · 32 events in 15 counties and zones

Multiple waves of showers and thunderstorms tracked along a boundary that was stalled out approximately along the Ohio River on April 23. These thunderstorms brought a mix of severe weather and heavy rain to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Multiple waves of showers and thunderstorms tracked along a boundary that was stalled out approximately along the Ohio River on April 23. These thunderstorms brought a mix of severe weather and heavy rain to the region. Hail and damaging winds were reported across southern Indiana and central Kentucky. In addition, many roads were closed due to flooding as up to 5-6 inches of rain fell in places over a two day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 22, 9:27 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 22, 9:27 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 PM EDT FRI APR 22 2011

...FORECAST UPDATE...

TORNADO WATCH STILL IN EFFECT FOR MUCH OF SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY. UPSTREAM RADAR IMAGERY INDICATES A LINE OF
SEVERE/TORNADIC CELLS FROM ST LOUIS SOUTHWEST TO SPRINGFIELD
MO...WITH MORE STRONG TO SEVERE...POSSIBLY TORNADIC...STORMS
DEVELOPING IN WESTERN KY AND QUICKLY MOVING OUR WAY. LARGEST THREAT
OVERNIGHT WILL CERTAINLY BE ADDITIONAL HEAVY RAIN AND FLOODING...BUT
DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES WILL BE POSSIBLE
WITH THE STRONGEST STORMS OVERNIGHT. INCREASED POPS TO CATEGORICAL
MOST PLACES OVERNIGHT...WITH SEVERE/HEAVY RAIN WORDING.

UPDATE OUT SOON.

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

...ACTIVE WEATHER PERIOD ON TAP WITH EXCESSIVE RAINFALL AND POSSIBLE
SEVERE WEATHER...

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THROUGH SATURDAY...

FIRST OFF...HAVE MCS MOVING IN FROM THE SOUTHERN IL/IN BORDER AT
THIS TIME. THIS SYSTEM IS MOVING ALONG A WARM FRONTAL BOUNDARY THAT
IS LIFTING NORTH. HAVE SUFFICIENT COLD AIR ALOFT AND INSTABILITY TO
MAINTAIN THIS LINE AND BRING IN DAMAGING WIND POTENTIAL AS WELL AS
LARGE HAIL THROUGH THE EARLY EVENING HOURS.

NOW...WHAT WILL HAPPEN THE REST OF TONIGHT INTO SATURDAY. MESO-SCALE
MODELS HAVE NOT BEEN HANDLING THE EARLY PART OF THE FORECAST
CONSISTENTLY. HOWEVER...SYNOPTIC SCALE PATTERNS LOOK PRETTY
CONSISTENT FOR LATER THIS EVENING ON. COLD FRONT CURRENTLY OVER
WESTERN MISSOURI WILL MOVE INTO EASTERN MISSOURI THIS EVENING...THEN
INTO THE NORTHWEST CWA OVERNIGHT. THE FRONT IS EXPECTED TO LAY OUT
ROUGHLY ALONG THE AXIS OF THE OHIO RIVER...WHERE IT SHOULD REST THE
REST OF THE PERIOD...AS FLOW ALOFT WILL BE PARALLEL TO THE FRONT.

WITH A COUPLE MORE VORTMAXES EXPECTED TO MOVE THROUGH THE REGION IN
THE FLOW ALOFT...SATURDAY AFTERNOON AND EVENING...AREAS ALONG THE
FRONT WILL SEE MULTIPLE ROUNDS OF MODERATE TO HEAVY RAINFALL. FOR
RAINFALL TOTALS...WENT WITH 2.5-3 INCHES OVER SOUTHERN INDIANA FROM
NOW THROUGH SATURDAY DOWN TO A HALF INCH OR LESS AT THE KY/TN
BORDER. THUS WILL KEEP FLASH FLOOD WATCH IN PLACE.

AS FOR SEVERE WEATHER SATURDAY AND SATURDAY NIGHT...SOUNDINGS
INDICATE MORE SURFACE-BASED STORMS...GIVEN THAT MORE OF REGION WILL
BE FULLY IN THE WARM SECTOR. FORTUNATELY...MODELS INDICATE 850MB
WINDS WILL PEAK OUT IN THE 35-45 KNOT RANGE WITH THE VORTMAXES...SO
SEVERE WINDS ARE NOT EXPECTED AT THIS TIME. HOWEVER...CAPES ARE
FAIRLY HIGH AND WOULD SUPPORT SOME HAIL THREAT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

...SIGNIFICANT RAINS ANTICIPATED IN THE LONG TERM FORECAST PERIOD...

SUNDAY - TUESDAY...

SUNDAY WE/LL HAVE A FRONTAL BOUNDARY STALLED OUT SOMEWHERE OVER
SOUTHERN INDIANA WITH MULTIPLE WAVES OF PRECIP RIDING ALONG THAT
BOUNDARY.  AS A LOW PRESSURE DEVELOPS OVER MO/OK/TX MONDAY
MORNING...THE FRONT WILL MOVE NORTH A BIT PUTTING US IN THE WARM
SECTOR.  THIS WILL HELP TO DECREASE RAIN CHANCES OVER SOUTHERN
INDIANA.  MOST OF CENTRAL KY SHOULD BE DRY WITH SOME SUNSHINE
PEAKING THROUGH PARTLY CLOUDY SKIES.  WITH A STRONG SOUTHERLY
FLOW...TEMPS SHOULD WARM INTO THE LOW TO MID 80S FOR HIGHS AND LOW
TO MID 60S FOR LOWS.

THE LOW PRESSURE WILL STRENGTHEN AND MOVE NE INTO THE GREAT LAKES BY
TUES EVENING.  THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH
INTO OUR AREA TUES AND BECOME STATIONARY TO THE NORTH OF THE OHIO
RIVER BY TUES NIGHT. AHEAD AND ALONG OF THIS FRONT SHOWERS AND
THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA TUES.  THE 12Z EURO AND
GFS DISAGREE ON HOW FAST THIS PRECIP WILL MAKE IT INTO THE
AREA...BUT GENERALLY IT LOOKS LIKE TUESDAY MORNING WILL BE PRIME FOR
T-STORMS.  SOME OF THESE STORMS COULD BE STRONG ESPECIALLY WEST OF
I-65 WITH HEAVY RAINFALL AS WELL.  TEMPS TUES SHOULD BE LIMITED TO
MID 70S TO AROUND 80.

WEDNESDAY - FRIDAY...

ANOTHER MORE POTENT LOW PRESSURE WILL THEN MOVE UP THE BOUNDARY
SOMEWHERE ALONG OR NORTH OF THE OHIO RIVER WED/WED NIGHT.  ANOTHER
THREAT FOR HEAVY RAINFALL AND POTENTIAL FLASH FLOODING WILL EXIST AS
AN AXIS OF HEAVY RAINFALL LOOKS TO SET UP SOMEWHERE OVER OUR ALREADY
WELL SATURATED FORECAST AREA.  STRONG STORMS COULD BE POSSIBLE AS
WELL ESPECIALLY OVER SOUTH CENTRAL KY SOUTH OF THE SFC LOW.

THURS HEAVY RAINS AND T-STORMS SHOULD BE GONE WITH ONLY A FEW SCT
SHOWERS IN THE UPPER TROUGH BEHIND THIS SFC LOW.  WE/LL FINALLY SEE
WHAT LOOKS TO BE A FEW DAYS OF DRY WEATHER FRI/SAT BEFORE ANOTHER
WEATHER SYSTEM APPROACHES ON SUN/MON.

TEMPS WILL BE IN THE 70S FOR WED...COOLING TO THE MID 60S FOR THURS
IN THE UPPER TROUGH.  A WARM UP FOR FRIDAY AND SATURDAY WILL PUSH
HIGHS BACK INTO THE 70S.

QPF SUMMARY...

TOTAL QPF AMOUNTS FOR THE WEEK LOOK TO BE BETWEEN 2 TO 4 INCHES AT
THIS TIME WITH LOCALLY HIGHER AMOUNTS ANTICIPATED.  THE BULK OF THIS
RAIN SHOULD OCCUR TUE-WED.

&&

.AVIATION (00Z TAF ISSUANCE)...

THE WARM FRONT HAS PUSHED THROUGH THE TERMINALS. CONVECTION THAT WAS
STRETCHED ACROSS SOUTHERN ILLINOIS EARLIER THIS AFTERNOON PROPAGATED
ALONG THE WARM FRONTAL BOUNDARY AND ACROSS SDF/LEX...WHILE BWG WAS
IN THE WARM SECTOR AND HAD A FEW STORMS DEVELOP AND PROPAGATE ACROSS
THE AIRFIELD. THE STRONGEST STORMS HAVE MOVED EAST OF OF THE
AIRFIELDS...WHICH WILL IMPROVE CIGS AND VIS. THE THUNDERSTORM
ACTIVITY WILL DIMINISH OVER THE NEXT FEW HOURS...BUT WILL INCREASE
AGAIN THIS EVENING AND OVERNIGHT AS WE WILL REMAIN IN THE UNSTABLE
WARM SECTOR. A COLD FRONT WILL APPROACH AROUND 06Z WHICH WILL CAUSE
STEADY SHOWERS AND THUNDERSTORMS TO IMPACT THE TERMINAL. WINDS WILL
REMAIN OUT OF THE SOUTH-SOUTHWEST AND COULD GET GUSTY AS THE COLD
FRONT APPROACHES TONIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KYZ023>043-
     045>049-053>055.

IN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR INZ076>079-083-
     084-089>092.

&&

UPDATE.........AL
SHORT TERM.....RJS
LONG TERM......AML
AVIATION.......MJP
Hazardous weather outlook, Apr 22, 9:34 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1034 PM EDT FRI APR 22 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240245-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1034 PM EDT FRI APR 22 2011 /934 PM CDT FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA THROUGH
2AM EDT. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT OVERNIGHT
FOR SOUTH-CENTRAL INDIANA AND MUCH OF CENTRAL AND NORTH CENTRAL
KENTUCKY.

MORE SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF AN APPROACHING
COLD FRONT WILL BRING AMPLE HEAVY RAINFALL TO MANY PLACES
OVERNIGHT AS WELL AS THE CHANCE FOR SEVERE WEATHER. ALTHOUGH HEAVY
RAINFALL AND FLASH FLOODING WILL BE THE BIGGEST THREATS...THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AS WELL AS POSSIBLE TORNADOES.

SINCE THESE STORMS WILL AFFECT THE AREA DURING THE OVERNIGHT
HOURS...MAKE SURE TO HAVE YOUR NOAA WEATHER RADIO ON ALERT MODE SO
YOU CAN BE AWAKENED IN THE EVENT A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL STALL AROUND THE OHIO RIVER SATURDAY AND
SATURDAY NIGHT...BRINGING MORE ROUNDS OF PRECIPITATION. THE
POTENTIAL FOR FLASH FLOODING WILL CONTINUE AT LEAST THROUGH
SATURDAY...AND MAY CONTINUE BEYOND THAT. AREA RIVERS LIKELY WILL
SEE RAPID RISES...SO STAY TUNED FOR UPDATES TO RIVER FORECASTS
OVER THE NEXT COUPLE OF DAYS. IN ADDITION TO THE HEAVY
RAINFALL...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE
STORMS SATURDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST THROUGH
WEDNESDAY EVENING. AS A RESULT...FLOODING CONCERNS WILL LIKELY BE
WITH US FOR SEVERAL MORE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED TONIGHT THROUGH SATURDAY EVENING TO REPORT ANY
INSTANCES OF SEVERE WEATHER...AS WELL AS ANY FLOODING THAT OCCURS.

AL

In the hours before

Local storm report, Apr 22, 7:18 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 PM EDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             4 S NORTH MIDDLETOWN    38.08N  84.11W
04/22/2011  E1.75 INCH       CLARK              KY   NWS EMPLOYEE

            GOLF BALL SIZED HAIL REPORTED ON THE BORDER BETWEEN
            CLARK... BOURBON... AND MONTGOMERY COUNTIES.

&&

EVENT NUMBER LMK1100532

JSD
Local storm report, Apr 22, 8:26 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 PM EDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     VERSAILLES              38.05N  84.73W
04/22/2011                   WOODFORD           KY   BROADCAST MEDIA

            LEX18 REPORTS DAMAGE TO TREES AND FENCES ON MARCELLUS
            DRIVE

&&

EVENT NUMBER LMK1100533

LG
Local storm report, Apr 22, 8:29 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 PM EDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     LEXINGTON               38.04N  84.46W
04/22/2011                   FAYETTE            KY   BROADCAST MEDIA

            LEX18 REPORTS DAMAGE AND A WINDOW BLOWN OUT ON ROMANY
            ROAD IN THE CHEVY CHASE AREA

&&

EVENT NUMBER LMK1100534

LG
Special weather statement, Apr 22, 9:40 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 PM EDT FRI APR 22 2011

INZ083-230330-
DUBOIS-
1040 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS WILL MOVE INTO DUBOIS COUNTY AFTER 11 PM EDT...

AT 1039 PM EDT/939 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES WEST OF WINSLOW TO 30 MILES NORTHWEST OF OWENSBORO...AND MOVING
EAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  MILLERSPORT...
  IRELAND AND HOLLAND...
  HAYSVILLE AND HUNTINGBURG AIRPORT...
  KELLERVILLE AND SAINT HENRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3852 8700 3850 8695 3850 8689
      3853 8685 3853 8670 3825 8669 3824 8679
      3821 8680 3820 8683 3820 8708 3821 8708
      3832 8709
TIME...MOT...LOC 0240Z 274DEG 36KT 3842 8743 3793 8761

JSD
Special weather statement, Apr 22, 10:24 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1124 PM EDT FRI APR 22 2011

INZ076-083-084-089-KYZ023-230415-
CRAWFORD-DUBOIS-HANCOCK-ORANGE-PERRY-
1124 PM EDT FRI APR 22 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG WINDS MOVING THROUGH SOUTHWEST INDIANA...

AT 1120 PM EDT/1020 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER
TO DALE TO ROCKPORT...AND MOVING EAST AT 80 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  PAOLI...
  JASPER...
  ENGLISH...
  DUBOIS AND CUZCO...
  NORTON AND FRENCH LICK MUNICIPAL AIRPORT...
  GREENBRIER AND YOUNGS CREEK...
  PINE VALLEY AND TROTTER CROSSING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3849 8703 3853 8670 3868 8669 3869 8632
      3839 8631 3839 8641 3823 8642 3813 8635
      3813 8647 3807 8644 3804 8652 3794 8652
      3792 8660 3787 8661 3784 8692 3788 8691
      3793 8699 3801 8678 3819 8680 3820 8703
TIME...MOT...LOC 0324Z 264DEG 68KT 3841 8691 3818 8691
          3792 8700

MJ
Special weather statement, Apr 22, 11:13 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1213 AM EDT SAT APR 23 2011

INZ077>079-090>092-KYZ023>025-028>034-230515-
BRECKINRIDGE-BULLITT-CLARK-FLOYD-HANCOCK-HARDIN-HARRISON-HENRY-
JEFFERSON-MEADE-OLDHAM-SCOTT-SHELBY-TRIMBLE-WASHINGTON-
1213 AM EDT SAT APR 23 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...QUARTER SIZE HAIL...AND DAMAGING WINDS ADVANCING THROUGH
SOUTHERN INDIANA AND CENTRAL KENTUCKY...

AT 1207 AM EDT /1107 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE FROM 9 MILES SOUTH OF
BROWNSTOWN TO 6 MILES NORTHWEST OF BRANDENBURG TO 8 MILES NORTHEAST
OF WHITESVILLE...MOVING EAST AT 60 MPH.

FREQUENT LIGHTNING...TORRENTIAL RAIN...QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...ARE EXPECTED WITH THESE STORMS.

* BY 110 AM EDT /1210 AM CDT/ THESE STORMS WILL IMPACT...
  LOUISVILLE...
  MADISON...
  LAGRANGE...
  FORT KNOX...
  CORYDON...
  NEW CASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE TREES AND DOWN POWER
LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE
AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES
SHOULD USE CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3870 8520 3874 8532 3859 8522 3858 8505
      3823 8519 3813 8537 3815 8543 3806 8549
      3792 8574 3775 8683 3779 8684 3787 8667
      3785 8662 3790 8660 3803 8634 3877 8606
      3873 8587 3882 8580 3892 8521
TIME...MOT...LOC 0410Z 255DEG 51KT 3876 8594 3806 8620
          3780 8675

13

The radar

The Louisville radar (KLVX), 7 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 heavy rain, 5 flash flood, 4 flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Meade

When
April 23, 12:07 AM EST
Where
Meade County, Muldraugh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -86.000

A tree was blown down on US 31W.

Hail, Hart

When
April 23, 12:15 AM CST
Where
Hart County, Priceville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.370, -85.980

A trained spotter reported 1 to 1.5 inch hail.

Hail, Franklin

When
April 23, 4:39 AM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.190, -84.870

Hail, Scott

When
April 23, 5:00 AM EST
Where
Scott County, 1.63 mi SSW of Georgetown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.178, -84.560

Quarter size hail was reported on Hwy. 25 south.

Tornado, Harrison

When
April 23, 5:09 AM EST to 5:10 AM EST
Where
Harrison County, 2.05 mi E of Connersville to 2.57 mi E of Connersville
Rating
EF0
Path length
0.53 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.379, -84.382

An NWS storm survey confirmed an EF-0 tornado with winds of 85 mph touched down about 1.5 miles east of Connersville and remained on the ground for a half mile. Along the path, two dozen large trees were uprooted or snapped. Two large barns had pieces of tin roofing ripped off and thrown. A small garage was completely destroyed with only minor damage to its contents. Pieces of oak fencing were tossed around and two small outbuildings were damaged.

Hail, Harrison

When
April 23, 5:19 AM EST
Where
Harrison County, 1.38 mi S of Lair
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.310, -84.300

Hail, Harrison

When
April 23, 5:20 AM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.390, -84.300

Flash Flood, Hardin

When
April 23, 7:28 AM EST
Where
Hardin County, 0.2 mi SE of Old Stephensburg to 0.67 mi SSE of Old Stephensburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.618, -86.018

Hardin county EMS reported flooding on the 9900 block of Leitchfield Rd. southwest of Elizabethtown. Water was flowing and 1.5 to 2 feet deep.

Flash Flood, Hardin

When
April 23, 7:28 AM EST to 7:55 AM EST
Where
Hardin County, 2.07 mi S of Long View to 1.63 mi WSW of Elizabeth Town Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.750, -85.920

Hardin county EMS reported a low lying portion of Boone Rd. had two feet of water over the road.

Flash Flood, Henry

When
April 23, 1:45 PM EST to 2:15 PM EST
Where
Henry County, 0.61 mi NNW of Turners Station to 0.78 mi WSW of Turners Station
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.559, -85.173

A trained spotter reported small creeks were rising fast. Fast moving water was covering Turner Station Rd. and Lacey Rd.

Flash Flood, Oldham

When
April 23, 2:15 PM EST to 2:45 PM EST
Where
Oldham County, 1.87 mi SSE of Pewee Vly to 2.07 mi SSE of Pewee Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.294, -85.472

Fast moving water up to 1.5 feet was reported over Hwy. 362, Ash Ave., in Peewee Valley near Hawley Gibson Rd.

Flash Flood, Jefferson

When
April 23, 2:25 PM EST
Where
Jefferson County, 0.23 mi SW of Worthington to 0.26 mi WSW of Worthington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.318, -85.553

Highway 22 by Craigs Creek was completely underwater. Police had blocked it off.

Heavy Rain, Franklin

When
April 23, 3:00 PM EST
Where
Franklin County, Stedmantown
Reported by
CoCoRaHS
Coordinates
38.220, -84.820

A CoCoRaHS spotter reported 2.86 inches of rain with 1.05 inches falling in one hour.

Flood, Breckinridge

When
April 23, 2:11 PM CST to 2:45 PM CST
Where
Breckinridge County, 0.62 mi SSE of Corners to 0.8 mi SSE of Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.793, -86.224

The emergency manager reported a temporary bridge was washed out overnight with access to the road shut down for the remainder of the weekend. Other locations that were flooding included Rosetta Corners Rd., Hwy. 690 at Corners, and HWy2199, High Plains Rd., at Lamar Ln.

Heavy Rain, Scott

When
April 23, 3:15 PM EST
Where
Scott County, 1.38 mi N of Georgetown
Reported by
CoCoRaHS
Coordinates
38.220, -84.550

A CoCoRaHS spotter reported 2.83 inches of rain with 0.51 inches falling within 20 minutes.

Heavy Rain, Scott

When
April 23, 3:35 PM EST
Where
Scott County, Georgetown
Reported by
Trained Spotter
Coordinates
38.200, -84.550

A trained spotter reported yards in the Mallard Point neighborhood were underwater with over 3 inches of rain in the previous 24 hours.

Flood, Jefferson

When
April 23, 4:16 PM EST to 4:45 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park to 3.5 mi E of Louisville
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.220, -85.740

Metro public works reported at least 11 road closures due to high water.

Heavy Rain, Bullitt

When
April 23, 4:22 PM EST
Where
Bullitt County, 4.34 mi WSW of Mt Washington
Reported by
CoCoRaHS
Coordinates
38.020, -85.620

A CoCoRaHS observer reported 2.41 inches of rain. They also reported water standing and flowing on to the roadways throughout the county.

Hail, Breckinridge

When
April 23, 3:34 PM CST
Where
Breckinridge County, 1.09 mi W of Big Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -86.170

Quarter sized hail covered the roadways.

Hail, Ohio

When
April 23, 3:50 PM CST
Where
Ohio County, 2.19 mi E of Matanzas
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.450, -87.030

Heavy Rain, Oldham

When
April 23, 4:52 PM EST
Where
Oldham County, 1.28 mi WNW of Goshen
Reported by
Trained Spotter
Coordinates
38.410, -85.590

A trained spotter reported 2.55 inches of rain fell on 4/22 and 2.34 inches had fallen by report time on 4/23.

Thunderstorm Wind, Ohio

When
April 23, 3:57 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.410, -86.880

Local TV meteorologists relayed a spotter report of estimated wind gusts between 60-70 mph.

Hail, Breckinridge

When
April 23, 3:58 PM CST
Where
Breckinridge County, Hardinsburg Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.780, -86.450

A Ham radio operator relayed two reports of quarter sized hail.

Hail, Hardin

When
April 23, 5:00 PM EST
Where
Hardin County, 0.69 mi N of Vine Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.810, -85.980

Nickel sized hail was reported between Elizabethtown and Radcliff.

Hail, Ohio

When
April 23, 4:01 PM CST
Where
Ohio County, 2.15 mi NE of Hartford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.470, -86.890

Flood, Franklin

When
April 23, 5:06 PM EST
Where
Franklin County, 1.68 mi W of Harvieland to 1.39 mi WSW of Harvieland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.248, -84.931

Several road closures were reported including one vehicle washed off of the roadway on Bark Branch Rd. The humane society had to evacuate due to flooding.

Hail, Nelson

When
April 23, 5:21 PM EST
Where
Nelson County, 3.01 mi NE of Boston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.810, -85.630

Pea to quarter sized hail was reported.

Hail, Nelson

When
April 23, 5:35 PM EST
Where
Nelson County, Nazareth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.830, -85.470

Quarter sized hail was reported.

Hail, Bullitt

When
April 23, 5:42 PM EST
Where
Bullitt County, 3.81 mi E of Hubers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.025, -85.630

Nickel sized hail was reported between Mt. Washington and Shepherdsville.

Heavy Rain, Oldham

When
April 23, 6:31 PM EST
Where
Oldham County, 0.88 mi SW of Glenarm
Reported by
Trained Spotter
Coordinates
38.340, -85.480

A trained spotter reported 4.25 inches of rain had fallen since midnight local time.

Flood, Nicholas

When
April 23, 6:45 PM EST
Where
Nicholas County, 0.88 mi SW of Carlisle to 0.7 mi SW of Carlisle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.310, -84.040

The emergency manager reported several homes were flooded with flooding occurring county-wide.

Hail, Clark

When
April 23, 7:24 PM EST
Where
Clark County, 1.49 mi NNW of Winchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -84.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304693, 304694, 304695, 304697, 304698, 304699, 304700, 304702, 304703, 304705, 304710, 304712, 304714, 304707, 304716, 304719, 304724, 304726, 304717, 304720, 304728, 304721, 304722, 304729, 304723, 304730, 304731, 304732, 304733, 304734, 304735, 304737.